Pennsylvania, 2004

Hail in Pennsylvania, August 29, 2004

August 29, 2004 · NWS PBZ · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 29, 2:15 PM EST, 5 hours 45 minutes earlier.

Area forecast discussion, Aug 29, 2:15 PM EST, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
315 PM EDT SUN AUG 29 2004

.AVIATION

THUNDERSTORMS DEVELOPING OVER THE MOUNTAINS AND SOUTHERN OHIO.  ALL
STORMS ARE MOVING NORTHEAST.  THEY COULD LEAD TO SOME TEMPORARY MVFR
CONDITIONS WHEN THEY GET CLOSE TO AN AIRPORT.

THE NEXT WAVE SHOULD BE PUSHING INTO THE AROUND MIDNIGHT.  THIS WILL
BRING RAINSHOWERS THROUGH MORNING.  THE ADDED LOW LEVEL MOISTURE
SHOULD PROVIDE PATCHY FOG AROUND SUNRISE.

&&

.SHORT TERM (TONIGHT THROUGH WEDNESDAY)...
THE FLOOD WATCH WILL BE EXTENDED UNTIL MONDAY MRNG AS SHRA/TSRA HAVE
GOTTEN UNDRWAY WITH THE AFTERNOON HEATING AND ADVN OF WEAK SHRTWV IN
SW FLOW.  AIRMASS RMNS MOIST AS PER VARIOUS PARAMETERS AND WIND
FIELD UNIDIRECTIONAL...SO THREAT OF +RA WARRANTS THE
EXTENSION...ESPECIALLY OVER AREAS THAT WERE SOAKED DOWN YESTERDAY.
THE CDFNT RMNS WELL TO THE WEST AND IS NOW PROJECTED FOR PASSAGE ON
MONDAY.  FEW SHRA MAY SURVIVE INTO MON EVE...BUT HAVE PERSISTED WITH
THE DRY TREND INTO TUE.

&&

.LONG TERM (WEDNESDAY NIGHT THROUGH SUNDAY)...
RIDGE EXPECTED TO REBUILD OVR THE ERN CONUS...SO DRY WEATHER TIL THE
WEEKEND.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLOOD WATCH FOR ZONE MDZ001 TIL 5 AM MONDAY.
OH...FLOOD WATCH FOR ZONES OHZ039>041-048>050-057>059-068-069 TIL 5
AM MONDAY.
PA...FLOOD WATCH FOR ZONES PAZ007>009-013>016-020-022-023-
029>032 TIL 5 AM MONDAY.
WV...FLOOD WATCH FOR ZONES WVZ001>004-012-021>023-041 TIL 5 AM
MONDAY.
&&

AVIATION...66
SHORT TERM...15
LONG TERM...66
Hazardous weather outlook, Aug 29, 4:17 AM EST, 15 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
517 AM EDT SUN AUG 29 2004

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-300917-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
517 AM EDT SUN AUG 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

A FLOOD WATCH IS IN EFFECT UNTIL 4 PM THIS AFTERNOON. WARM AND VERY
HUMID AIRMASS REMAINS OVER OUR AREA. THUNDERSTORMS WITH HEAVY
DOWNPOURS WILL BE COMMON TODAY. BE ALERT FOR RISING WATER AND NEVER
DRIVE THROUGH FLOODED ROADS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Aug 29, 6:45 PM EST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
745 PM EDT SUN AUG 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0744 PM     HAIL             RIVESVILLE              39.53N 80.12W
08/29/2004  0.75 INCH        MARION             WV   SKYWARN SPOTTER

&&
Special weather statement, Aug 29, 7:06 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
806 PM EDT SUN AUG 29 2004

WVZ022-300103-
MONONGALIA WV-
806 PM EDT SUN AUG 29 2004

...STRONG THUNDERSTORM MOVING THROUGH MONONGALIA COUNTY...

A STRONG THUNDERSTORM WITH VERY HEAVY RAIN WAS OVER SOUTHERN
MONONGALIA COUNTY NEAR FORT GRAND. IT WAS MOVING TO THE NORTHEAST
ABOUT 25 MPH. IT COULD MOVE TO MORGANTOWN BY 830 PM. BE ALERT FOR
VERY HEAVY RAIN OF UP TO AN INCH, FREQUENT DANGEROUS LIGHTNING, SMALL
HAIL AND WINDS GUSTING TO NEAR 30 MPH.
Special weather statement, Aug 29, 7:30 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
830 PM EDT SUN AUG 29 2004

PAZ021-300326-
ALLEGHENY PA-
830 PM EDT SUN AUG 29 2004

...THUNDERSTORM WITH HEAVY RAIN MOVING THROUGH ALLEGHENY COUNTY...

SHOWERS AND THUNDERSTORMS WERE SCATTERED ACROSS ALLEGHENY COUNTY. THE
MOST ACTIVE STORM WAS TO THE EAST OF BRIDGEVILLE AND MOVING NORTHEAST
ABOUT 25 MPH. THIS STORM COULD AFFECT WHITEHALL, HAYS, AND WHITAKER
BY 900 PM. BE ON THE ALERT FOR VERY HEAVY RAIN OF UP TO AN INCH,
FREQUENT, DANGEROUS LIGHTNING, SMALL HAIL AND WINDS GUSTING TO ABOUT
30 MPH.
Local storm report, Aug 29, 7:49 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
849 PM EDT SUN AUG 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0848 PM     TSTM WND DMG     MUNHALL                 40.39N 79.90W
08/29/2004                   ALLEGHENY          PA   LAW ENFORCEMENT

            TREES AND POWER LINES BLOWN DOWN.

&&
Special weather statement, Aug 29, 7:56 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
856 PM EDT SUN AUG 29 2004

PAZ032-300153-
FAYETTE PA-
856 PM EDT SUN AUG 29 2004

...STRONG THUNDERSTORM IN FAYETTE COUNTY...

A STRONG THUNDERSTORM WAS IN FAYETTE COUNTY NEAR FAIRCHANCE. IT WAS
MOVING TO THE NORTHEAST ABOUT 25 MPH. BE ALERT FOR VERY HEAVY RAIN,
FREQUENT AND DANGEROUS LIGHTNING, SMALL HAIL AND GUSTY WINDS TO NEAR
40 MPH.
Local storm report, Aug 29, 8:00 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
900 PM EDT SUN AUG 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             FOREST HILLS            40.42N 79.85W
08/29/2004  0.75 INCH        ALLEGHENY          PA   AMATEUR RADIO

&&

The radar

The Pittsburgh radar (KPBZ), 32 km away, was scanning. The volume nearest the first event began at 01:00 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Allegheny

When
August 29, 8:00 PM EST
Where
Allegheny County, Forest Hills
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
40.433, -79.867

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418489.